From Fenton, Missouri, USA:
I need advice on how to handle a situation with our endocrine team. My 15-year-old daughter has had type 1 since March 1999. She has been on injections, a pump, and now back on injections. Her regimen is Levemir twice a day and NovoLog, as needed, with meals, etc. My daughter currently takes between seven and 10 shots per day. Last October, she got an abscess at her port site and since staph was going around her dance studio, she went off the pump. At that time she, was put on Lantus, but her body did not take the Lantus very well. It caused redness to the skin and severe burning when injected. She was switched to Levemir in June 2007.
For the first time in her life, my daughter went into DKA on July 23, 2007. She has a history of spilling high ketones during her menstrual cycles. She was at her period time and got the stomach flu which caused her electrolytes to go out of whack quickly and DKA. Since July, my daughter has not really looked or been herself. Her diabetes team insisted she was a non compliant teen and not giving insulin. She was counseled by a psychologist, who agreed she is compliant, and a normal teen who would "once in a while" forget a shot, but she was doing well with her diabetes. Two days ago, at period time again, she started with DKA. She has been giving her shots regularly. Every adult in her life has made sure of this, but her diabetes team insists she is non compliant. I want her tested to see if some underlying health problem is going on. How do I insist on this with our endocrine team? There is so much more to tell you, and so little space, but I would appreciate any advice that I could get. Are there other teens/kids out there who are insulin resistant often, and high ketones with menstruation? How can I get our diabetes team to be on our side and not against us? he just say she is non compliant, but I know she is not. I would go to my grave standing up for her at this time in her life. I feel they are stereotyping my daughter as someone who has some problem going on and not helping her to get better.
This is a difficult problem, but one that can almost always be solved when an adult (usually a parent) takes over complete control of ALL insulin injections. If the same thing happens, then this would prove that there is no insulin omission, unless the adult is in collusion with the child psychologically. However, in all fairness to your diabetes team, the usual answer is omitted insulin under such circumstances. Such a person could also be hospitalized where the nursing staff would assume this direct responsibility for a one to two week time period and document all food and blood glucose levels. There is such a thing as severe insulin resistance syndromes, but they are extremely rare and certainly much less common than psychologic problems associated with omitted insulin doses. Sometimes one needs to seek another consultant to help explore these issues, but sometimes an in-depth honest consult with the same team - in your case with the psychologists and parents as well as the full diabetes team in the same room - to review all the information and suspicions in an open forum is what is needed.
The more simple question about ketoacidosis and menstruation involves the same type of answer, that is, give a lot more insulin during that part of the cycle when you believe this is occurring and compensate for the resistance that occurs. This is easiest done with an insulin pump but can be done with injections as well, as long as there is frequent blood glucose monitoring.
Last Updated: Tuesday April 06, 2010 15:10:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.